Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 26, 2009, 7:15 AM EDT for 6 counties in Virginia; Howard County, Montgomery County, Prince George's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2009, 7:15 AM EDT (11:15 UTC)
- Expired
- May 26, 2009, 11:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howard County, MD, Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 28 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:55 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 26, 3:55 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EDT TUE MAY 26 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL LINGER ACROSS THE MID-ATLANTIC TODAY AND
TONIGHT...LEADING TO WIDESPREAD SHOWERS. THIS BOUNDARY MOVES NORTH
WEDNESDAY...BUT UNSETTLED CONDITIONS WILL CONTINUE UNTIL A COLD
FRONT PUSHES THROUGH THE AREA ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY IS LOCATED ALONG THE MASON DIXON LINE EARLY THIS
MORNING...WELL EVIDENCED BY DEWPOINTS IN THE 40S ACROSS SOUTHERN PA
AND DEWPOINTS IN THE 60S ACROSS NORTHERN MD. MOISTURE CONTINUES TO
STREAM NORTH AND CONVERGE NEAR THE FRONT. 00Z KIAD RAOB INDICATED A
PRECIPITABLE WATER VALUE OF 1.77 INCHES. THIS IS AROUND 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF THE YEAR.
RADAR EARLY THIS MORNING SHOWED A PLETHORA OF SHOWERS ACROSS THE
CWA...WHICH IS NO SURPRISE GIVEN THE HIGH PRECIPITABLE WATER
ENVIRONMENT AND A BOUNDARY NEARBY. THIS AREA OF SHOWERS WILL LIFT
NORTH THROUGH THE REST OF THE MORNING INTO SOUTHERN PA...WHILE
ADDITIONAL SHOWERS DEVELOP IN THEIR WAKE OVER THE CWA FOR THE REST
OF THE DAY.
PREFER THE 00Z GFS OVER THE 00Z NAM AS IT INITIALIZED BETTER NEAR
THE MID ATLANTIC. FRONT WILL LIKELY NOT MOVE MUCH...PERHAPS WEDGING
A LITTLE MORE TO THE SOUTH IN NORTHERN MARYLAND. 12Z SREFS INDICATE
CATEGORICAL POPS ACROSS THE CWA...EXCEPT PERHAPS SLIGHTLY LESS OVER
LOWER SOUTHERN MARYLAND. FAVOR THIS IDEA...WHICH IS SUPPORTED BY 00Z
GFS ALONG WITH 12Z ECMWF. ANOTHER HALF INCH TO INCH OF RAIN IS
EXPECTED IN MOST AREAS...LOCALLY HIGHER AMOUNTS IN HEAVIER
CONVECTIVE ELEMENTS. CONSIDERING FLASH FLOOD GUIDANCE VALUES...DO
NOT FEEL A FLASH FLOOD WATCH IS NECESSARY ATTM HOWEVER CANNOT RULE
OUT LOCALIZED FLASH FLOODING IN HEAVIER SHOWERS THAT COULD EXHIBIT
TRAINING CHARACTERISTICS. GENERALLY KEPT THUNDER TO THE EXTREME
SOUTH/SOUTHWEST PORTION OF THE CWA PER THE SPC DAY GENERAL THUNDER
AREA AS INSTABILITY WILL BE NIL TODAY.
TEMPERATURES EARLY THIS MORNING RANGE FROM 65 TO 70 DEGREES.
POPULATING MAX T USING JUST ABOUT ANY MODEL INDICATES HIGHS IN THE
LOWER TO MID 60S...WHICH WILL BE BELOW EARLY MORNING VALUES. BELIEVE
THAT MANY PLACES MAY HAVE THEIR HIGHEST TEMPERATURE OF THE DAY
BEFORE SUNRISE...WITH TEMPERATURES SLIGHTLY FALLING NEAR SUNRISE AND
THEN HOLDING STEADY IN THE 60S DURING THE DAYTIME WITH CLOUDS AND
OCCASIONAL SHOWERS. HAVE POPULATED TEMPERATURES AT HOURLY INTERVALS
THROUGH 21Z USING ADJMAV/ADJMET/SREF...WITH INITIAL MANUAL UPWARD
TWEAKS FOR THE FIRST FEW HOURS BASED ON OBS AND THEN DERIVED THE MAX
T GRID FROM THE HOURLY TEMPERATURES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
FRONT REMAINS POSITIONED OVER THE CWA OVERNIGHT /MAYBE EVEN
LIFTING BACK NORTH LATER AT NIGHT/...AND WILL CONTINUE TO SERVE
AS A FOCUSING MECHANISM FOR SHOWERS. PRECIPITABLE WATER VALUES ARE
FORECAST TO REMAIN HIGH...STILL NEAR 2 STANDARD DEVIATIONS ABOVE
NORMAL. SREFS INDICATES THE AXIS OF HIGHEST POPS BEGINNING TO
SHIFT WEST OVERNIGHT...WHICH IS ALSO SUPPORTED BY THE 00Z GFS
ALTHOUGH THIS WAS SOMEWHAT AT ODDS WITH THE 12Z ECMWF. WILL TREND
CATEGORICAL POPS WEST OVERNIGHT...BUT WILL KEEP LIKELY POPS GOING
FOR THE ENTIRE NIGHT AS FAR EAST AS THE INTERSTATE 95 CORRIDOR.
WITH CLOUDS AND SHOWERS...HAVE GONE ABOVE MOS AND SREFS GUIDANCE FOR
MIN T BY A COUPLE/FEW DEGREES.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ABUNDANT TROPICAL MOISTURE AT ALL LEVELS WILL PERSIST WEDNESDAY. THE
CWA WILL BE IN THE WARM SECTOR...THUS WIDESPREAD STRATIFORM PRECIP
NOT ANTICIPATED. WITH SOLAR HEATING...NUMEROUS SHRA/TSTM SHOULD
BREAK OUT ACROSS THE AREA...PARTICULARLY WHERE HIGHER TERRAIN
ENHANCES LIFT. WITH NO BOUNDARY TO FOCUS ACTIVITY...AND LIGHT UPPER
WINDS...PRECIP SHOULD BE SLOW MOVING AND DISORGANIZED.
THURSDAY THE MAIN STORM SYSTEM BEGINS TO ACCELERATE NORTHEASTWARD
THROUGH THE GREAT LAKES AND NE CONUS...WHICH SHOULD DRIVE A MORE
ORGANIZED BAND OF SHWRS AND TSTMS THROUGH THE MID-ATLANTIC.
INSTABILITY WILL INCREASE SUBSTANTIAL THURSDAY...BUT FORCING AND WIND
SHEAR ARE LACKING...SIGNIFICANTLY LIMITING THE THREAT FOR SEVERE
WEATHER. STILL WITH PWATS ANOMALOUSLY HIGH...LOCALIZED HEAVY RAIN
WILL BE POSSIBLE. TEMPS THRU THURSDAY REMAIN ABOVE NORMAL...WITH
DEW POINTS REMAINING IN THE 60S TO NEAR 70. AFTN TEMPS WILL BE REGULATED
BY EXTENSIVE CLOUD COVER AND CONVECTIVE ACTIVITY.
MOISTURE WILL BEGIN TO MOVE EAST OF THE AREA BY THURSDAY NIGHT.
HOWEVER...TROF AXIS AND CDFNT SLIP THROUGH FRIDAY...PROVIDING MORE
CHANCE POPS.
HIGH PRESSURE BUILDS IN OVER THE WEEKEND...BUT A SERIES OF MINOR
DISTURBANCES PASSING JUST NORTH OF THE AREA IN PROGRESSIVE UPPER
FLOW WARRANTS SLIGHT CHANCE POPS SUN AFTN/MON WEST OF BLUE RIDGE.
TEMPS FOR THE WEEKEND LOOK SEASONAL...WITH NOTICEABLY LOWER RH.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
ONE BATCH OF SHOWERS WITH OCNL IFR VSBYS AND MAINLY MVFR CIGS WILL
MOVE THROUGH THE TERMINALS EARLY THIS MORNING. ADDITIONAL SHOWERS
WILL FOLLOW SUIT LATER THIS MORNING INTO THIS EVENING...WITH
PREVAILING IFR CONDITIONS MORE LIKELY...PER THE 21Z SREFS. GFS LAMP
IS ON THIS PAGE TOO...ALTHOUGH BELIEVE LAMP BRINGS PREVAILING IFR
CIGS TOO SOON. ALL OF THIS IS IN ASSOCIATION WITH A HIGH MOISTURE
ATMOSPHERE CONVERGING INTO A FRONT STALLED ACROSS THE AREA.
LOW STRATUS DECK WILL BREAK UP AND LIFT THRU THE DAY
WEDNESDAY...WITH SHWRS AND TSTMS LIKELY BREAKING OUT BY AFTERNOON.
SHRA/TSTMS LIKELY THROUGH THURSDAY...BEFORE A STORM SYSTEM MOVES
THROUGH AND BRINGS DRIER AIR TO THE AREA FOR THE WEEKEND.
&&
.MARINE...
SHOWERS WILL LOWER VSBYS TO 1 TO 3 NM TODAY INTO TONIGHT. EXPECT AN
EASTERLY WIND TO STIFFEN UP THIS MORNING...FIRST ACROSS THE NORTHERN
BAY AND THEN SPREADING SOUTH ACROSS THE MID BAY AND TIDAL POTOMAC.
GUSTS OF 20 TO 25 KT CAN BE EXPECTED. WILL BEGIN SMALL CRAFT
ADVISORY THIS MORNING...ENDING EARLY THIS EVENING ACROSS THE UPPER
POTOMAC AND THEN ACROSS THE REST OF THE WATERS LATE IN THE
EVENING.
SOUTHERLY FLOW INCREASES WITH DAYTIME MIXING WED...THUS SCA
CONDITIONS LIKELY TO RESUME BY AFTERNOON OVER THE WATERS. WINDS DIE
DOWN WEDNESDAY NIGHT...BUT PICK UP AGAIN THURSDAY BEFORE WINDS SHIFT
TO THE WEST THURSDAY EVENING.
SHOWERS AND THUNDERSTORMS LIKELY THROUGH THURSDAY...THEN DRIER
CONDITIONS FOR THE WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT FOR ANZ530>534-537.
SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT WEDNESDAY FOR
ANZ530>537.
SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR ANZ535-536.
&&
SYNOPSIS...PELOQUIN/SBK
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...SBK
AVIATION...PELOQUIN/SBK
MARINE...PELOQUIN/SBKHazardous weather outlook, May 26, 5:27 AM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 527 AM EDT TUE MAY 26 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 527 AM EDT TUE MAY 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. LOCALIZED FLASH FLOODING MAY RESULT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE WATERS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 527 AM EDT TUE MAY 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL TODAY. LOCALIZED FLASH FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 26, 3:14 AM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 AM EDT TUE MAY 26 2009 DCZ001-MDZ009-013-VAZ041-042-052>054-260830- DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-FAUQUIER VA- LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA- 314 AM EDT TUE MAY 26 2009 ...SHOWERS WITH HEAVY RAINFALL MOVING THROUGH THE WASHINGTON METRO AREA EARLY THIS MORNING... AT 308 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL FAUQUIER AND FAIRFAX COUNTIES EAST THROUGH THE DISTRICT OF COLUMBIA...MOVING NORTH AT 15 MPH. THESE SHOWERS WILL PRODUCE TORRENTIAL DOWNPOURS THAT MAY LEAVE AROUND ONE INCH OF RAINFALL IN ONE HOURS TIME. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE HEAVY SHOWERS INCLUDE FAIRFAX... HERNDON... BURKE... ALEXANDRIA... ARLINGTON... AND COLLEGE PARK. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. PELOQUIN
Special weather statement, May 26, 4:56 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 456 AM EDT TUE MAY 26 2009 MDZ004>007-009>011-013-014-261015- CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- ANNE ARUNDEL MD-PRINCE GEORGES MD-HARFORD MD-SOUTHERN BALTIMORE MD- 456 AM EDT TUE MAY 26 2009 ...SHOWERS WITH HEAVY RAINFALL MOVING THROUGH THE BALTIMORE METROPOLITAN AREA EARLY THIS MORNING... AT 447 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERN MONTGOMERY COUNTY MARYLAND EAST TOWARD ANNAPOLIS MARYLAND...MOVING SLOWLY NORTH AT 10 MPH. THESE SHOWERS WILL PRODUCE TORRENTIAL DOWNPOURS THAT MAY LEAVE 1 TO 1.5 INCHES OF RAINFALL IN ONE HOURS TIME. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE HEAVY SHOWERS INCLUDE GAITHERSBURG... COLESVILLE... SEVERN... SAVAGE... COLUMBIA AND BALTIMORE. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. PELOQUIN
Special weather statement, May 26, 6:13 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 613 AM EDT TUE MAY 26 2009 MDZ004>007-009>011-013-014-261115- CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD- ANNE ARUNDEL MD-PRINCE GEORGES MD-HARFORD MD-SOUTHERN BALTIMORE MD- 613 AM EDT TUE MAY 26 2009 ...SHOWERS WITH HEAVY RAINFALL TO CONTINUE ACROSS NORTHERN MARYLAND EARLY THIS MORNING... AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF THE BALTIMORE METRO AREA...MOVING SLOWLY NORTH AT 10 MPH. THESE SHOWERS WILL PRODUCE TORRENTIAL DOWNPOURS THAT MAY LEAVE AROUND 1 INCH OF RAINFALL IN ABOUT ONE HOURS TIME. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE HEAVY SHOWERS INCLUDE... COLLEGE PARK... SEVERN... COLUMBIA... GAITHERSBURG... GERMANTOWN... REISTERSTOWN... FREDERICK... MOUNT AIRY... AND BALTIMORE. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. PELOQUIN
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:54 AM EDT | Small Craft Advisory | LWX | 24 hr | |
| May 26, 7:27 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church | 4 hr |
| May 26, 11:38 AM EDT | Flood Watch | LWX | Arlington, Culpeper, Fairfax, Greene, Madison, Nelson and 6 more | 7 hr |
| May 26, 9:36 AM EDT | River Flood Warning | LWX | Montgomery | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in Maryland, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.